South Carolina, 2011

Damaging Winds in South Carolina, June 24, 2011

June 24, 2011 · NWS CHS · 2 events in 2 counties and zones

Showers and thunderstorms developed along a cold pool and outflow boundary over the Midlands in South Carolina during the late evening hours. Thunderstorms became strong as they entered an unstable atmosphere in Southeast South Carolina featuring MUCAPE between 3000-4000 J/KG, DCAPE between 1000-1500 J/KG, lifted indices between -6 to -7, and favorable low and mid-level lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Showers and thunderstorms developed along a cold pool and outflow boundary over the Midlands in South Carolina during the late evening hours. Thunderstorms became strong as they entered an unstable atmosphere in Southeast South Carolina featuring MUCAPE between 3000-4000 J/KG, DCAPE between 1000-1500 J/KG, lifted indices between -6 to -7, and favorable low and mid-level lapse rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 24, 9:18 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 24, 9:18 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1018 PM EDT FRI JUN 24 2011

.SYNOPSIS...
THE REGION WILL REMAIN BETWEEN ATLANTIC HIGH PRESSURE AND AN
INLAND TROUGH OF LOW PRESSURE THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CONVECTION THAT FORMED FROM WITHIN THE COLD POOL ALOFT PUSHED
STEADILY SE FRIDAY EVENING AND COLLIDED WITH THE SEA BREEZE ALONG
OUR NW TIER AFTER SUNSET. THIS RESULTED IN A FLARE UP OF
SHOWERS/T-STORMS ALONG OUR NW ZONES. HOWEVER...LOSS OF DAYTIME
HEATING WITHIN THE NOCTURNAL REGIME COMBINED WITH THE OUTFLOW
FROM THIS CONVECTION RUNNING FAR IN ADVANCE OF THE MAIN ACTIVITY
SUGGESTS THAT SHOWERS AND T-STORMS ARE RUNNING OUT OF SUPPORT. WE
WILL CARRY CHANCE POPS NW OF A LINE FROM JAMESTOWN TO NORTH
CHARLESTON...JACKSONBORO AND RIDGELAND IN SC...AND NW OF
SPRINGFIELD...CLAXTON AND REIDSVILLE IN GA THROUGH MIDNIGHT OR 1
AM. SLIGHT CHANCE POPS WILL SUFFICE MOST ELSEWHERE...EXCEPT FOR
LESS THAN 15 POPS OVER FAR SE SECTIONS OF THE CWFA. DCAPES HAVE
FALLEN UNDER 1000 J/KG...SO THE RISK OF ANY SEVERE WIND GUSTS
APPEARS TO HAVE ENDED. WE WILL STILL GET SOME NW WIND GUSTS UP
NEAR 30 OR PERHAPS 40 MPH WITH THE WIND SHIFT THAT HEADS TOWARD
THE SE BEFORE MIDNIGHT.

CONVECTIVE DEBRIS CLOUDS WILL MOVE IN FROM THE WEST AND NW EARLY
TONIGHT...CHANGING SKIES FROM THE EARLY MOSTLY CLEAR OR PARTLY
CLOUDY OVER TO PARTLY OR MOSTLY CLOUDY. BUT WITH TIME LATE TONIGHT
THE CONVECTIVE CLOUDS WILL DISSIPATE AS THEY ONLY TRAVEL SO FAR
SE...AND CLOUD COVER WITH DIMINISH. HOWEVER...THESE CLOUDS AND THE
WARM SW SYNOPTIC FLOW WILL PREVENT TEMPS FROM FALLING ANY LOWER
THAN THE LOWER AND MIDDLE 70S INLAND...NOR ANY MORE THAN THE UPPER
70S RIGHT ALONG THE COAST.

THERE COULD BE SOME FOG IN AREAS THAT RECEIVED RAINFALL...BUT THAT
IS DEPENDENT UPON DEBRIS CLOUDS DISSIPATING ENOUGH. BUT THE
COVERAGE/PROBABILITIES ARE NOT ENOUGH TO WARRANT ADDING FOG TO THE
FORECAST.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
FOR THE WEEKEND INTO THE BEGINNING OF NEXT WEEK...THE AREA WILL BE
SITUATED BETWEEN ONE UPPER LEVEL RIDGE OVER THE WESTERN ATLANTIC
OCEAN AND ANOTHER OVER THE WESTERN GULF COAST AND SOUTHERN PLAINS
STATES. VERY WEAK FLOW IN BETWEEN WILL KEEP THE WEATHER PATTERN
FAIRLY TYPICAL AND PERSISTENT FOR LATE JUNE.

TO BOIL IT DOWN...I EXPECT TO SEE SCATTERED AFTERNOON AND EVENING
CONVECTION WITH THE MAIN FOCUSING SURFACE FOCUS MECHANISMS THE SEA
BREEZE AND THE LEE TROF. AS PER USUAL...A ISOLATED SEVERE STORM OR
TWO CANNOT BE RULED OUT...BUT A SIGNIFICANT SEVERE WEATHER OUTBREAK
IS NOT EXPECTED OVER THE NEXT 3 DAYS.

WITH HEIGHTS AND LOW LEVEL THICKNESSES NEAR NORMAL...I WILL GO WITH
TEMPERATURES NEAR NORMAL FOR THE PERIOD AS WELL...WHICH MEANS HIGHS
RANGING FROM THE MID90S WELL INLAND TO THE UPPER 80S AT THE BEACHES
AND LOWS NEAR 70 INLAND TO THE MID 70S AT THE BEACHES.

THE WIND WILL BE DOMINATED BY THE LAND-SEA BREEZE CIRCULATION IN
ABSENCE OF ANY MEANINGFUL SURFACE PRESSURE GRADIENT...SO STRONGEST
WINDS SHOULD BE LATE DAY RIGHT ALONG THE BEACH WITH THE ONSHORE PUSH.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A SLIGHT CHANCE TO CHANCE OF DIURNAL SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE WEEK AS SBCAPE VALUES BETWEEN 2500-3000
J/KG...PWATS BETWEEN 1.5 TO 2.0 INCHES AND AN INLAND MOVING
SEABREEZE OCCUR EACH DAY. ACTIVITY WILL LIKELY BEGIN TO INCREASE IN
COVERAGE WEDNESDAY AS A WEAK TROUGH DEVELOPS OVER THE REGION FROM
THE NORTH AND A SERIES OF WEAK H5 SHORTWAVES PASS THROUGH THE
REGION. OVERALL HIGH TEMPS ARE EXPECTED TO BE IN THE LOW/MID 90S
THROUGH MID WEEK. TEMPS MAY BE A FEW DEGREES COOLER BY LATE WEEK
GIVEN THE ANTICIPATED COVERAGE OF AFTERNOON SHOWERS AND
THUNDERSTORMS.

SMOKE ISSUES...AS WILDFIRES CONTINUE TO BURN IN SOUTHERN
GA...SOUTH/SOUTHWEST WINDS AND AFTERNOON SEA BREEZES WILL CONTINUE
THE THREAT FOR LOWER VISIBILITIES AND REDUCED AIR QUALITY THROUGH
THE PERIOD...ESPECIALLY DURING THE LATE NIGHT AND MORNING TIME
FRAME.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
A BROKEN LINE OF CONVECTION AND ITS ASSOCIATED OUTFLOW WILL TO
CONTINUE TO WEAKEN AS IT MOVES EAST AND SE EARLY TONIGHT. THIS
WILL RESULT IN A WIND SHIFT TO THE NW WITH GUSTS NEAR 20 KT AT
KCHS THROUGH AROUND 0300Z TO 0315Z. WE HAVE INCLUDED CB CLOUDS AND
-SHRA...BUT CONDITIONS WILL STILL REMAIN VFR. CONVECTION UPSTREAM
FROM KSAV WILL LIKELY DISSIPATE BEFORE REACHING THAT
TERMINAL...THUS VFR WEATHER THERE AS WELL.

FOR SATURDAY...THE SEA BREEZE LOOKS TO GET ACTIVE WITH
CONVECTION...AND WITH BOUNDARY INTERACTIONS WITHIN THE WEST AND NW
FLOW ALOFT WE HAVE INCLUDED CB CLOUDS FOR THE LATE AFTERNOON/EVENING
HOURS AT BOTH SITES.

EXTENDED AVIATION OUTLOOK...IT LOOKS LIKE THE MAIN THREAT FOR
MVFR/IFR CONDITIONS WOULD BE WITH ANY AFTERNOON/EVENING CONVECTION
THAT DEVELOPS NEAR THE TERMINALS. RECENT RAINS IN SOUTHERN GEORGIA
HAVE AT LEAST TEMPORARILY BEAT DOWN THE SMOKE PLUME FROM THE
WILDFIRES...SO NO VSBY REDUCTION CONCERNS FOR NOW. OF COURSE...ANY
NEW FLARE-UPS WOULD CHANGE THIS THINKING.

&&

.MARINE...
A 25-30 KT LOW LEVEL JET WILL CROSS THE AMZ350 WATERS
OVERNIGHT...AND ALTHOUGH MIXING WILL BE LIMITED THERE ARE SOME
GEOSTROPHIC WINDS UP NEAR 25 KT. THUS WE WILL HOLD ONTO A MARGINAL
SCA THROUGH THE NIGHT FOR SW WINDS OF 20-25 KT. SEAS WILL NOT HAVE
TIME TO BUILD ANY MORE THAN 4-5 FT. ELSEWHERE ACROSS THE MARINE
AREA THE LOW LEVEL WINDS WILL BE A LITTLE LESS...SO WIND SPEEDS
WILL BE CAPPED AT 15-20 KT...WITH SEAS NO MORE THAN 3 OR 4 FT.
MARINERS SHOULD BE AWARE OF THE CONVECTION UPSTREAM OVER SC AND
GA...BUT THE BULK OF THAT WILL FIZZLE BEFORE IMPACTING THE WATERS.
INSTEAD...THE GULF STREAM WILL EXPERIENCE SOME DEVELOPMENT THROUGH
THE NIGHT...AND GIVEN THE DECENT LOW LEVEL JET THERE COULD BE SOME
GUSTY WINDS UP TO 30 KT IN A FEW OF THESE STORMS OVER THE OUTER GA
WATERS.

WINDS AND SEAS WILL BE BELOW HIGHLIGHT CRITERIA THROUGH THE WEEKEND
INTO EARLY NEXT WEEK AS THE COASTAL WATERS WILL BE BETWEEN TWO WEAK
AREAS OF HIGH PRESSURE...KEEPING THE GRADIENT QUITE LOW. STRONGEST
WINDS WILL BE FELT NEAR THE COAST AS THE AFTERNOON SEA BREEZE MOVES
ON SHORE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR AMZ350.

&&

33
Hazardous weather outlook, Jun 24, 3:15 AM EST, 18 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
415 AM EDT FRI JUN 24 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-250900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
415 AM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 7:50 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
850 PM EDT FRI JUN 24 2011

SCZ043>045-250130-
DORCHESTER-INLAND BERKELEY-INLAND COLLETON-
850 PM EDT FRI JUN 24 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER...BERKELEY
AND COLLETON COUNTIES THROUGH 930 PM EDT...

AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...8 MILES NORTH OF SMOAKS...MOVING EAST AT 20
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
DORCHESTER...GIVHANS FERRY STATE PARK...HARLEYVILLE...INDIAN FIELD...
REEVESVILLE...SAINT GEORGE AND SMOAKS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3328 8047 3326 8042 3327 8039 3327 8037
      3328 8035 3301 8031 3309 8088 3311 8093
      3310 8090 3313 8090 3314 8089 3334 8050
TIME...MOT...LOC 0050Z 266DEG 20KT 3319 8083

The radar

The Charleston,SC radar (KCLX), 90 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
June 24, 9:18 PM EST to 9:19 PM EST
Where
Dorchester County, Summerville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
33.020, -80.180

The public reported half a dozen trees down in Azalea Park in Summerville.

Thunderstorm Wind, Berkeley

When
June 24, 10:00 PM EST to 10:01 PM EST
Where
Berkeley County, 2.15 mi SSW of Inness
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
32.950, -80.010

Broadcast media reported several trees down in the Carlton Place Subdivision.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328554, 328558.